Hail, Burleigh
- When
- June 26, 2:25 PM CST to 2:30 PM CST
- Where
- Burleigh County, 8.99 mi S of Wing
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 47.000, -100.290
Strong winds to fifty miles per hour accompanied the large hail.
A mid level short wave trough moving into the Northern Plains combined with afternoon instability to trigger isolated strong to severe thunderstorms along a weak surface boundary over south central North Dakota. An isolated supercell produced large hail and severe thunderstorm winds as it tracked southeast from Burleigh County through Dickey County before moving into South Dakota by the early…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid level short wave trough moving into the Northern Plains combined with afternoon instability to trigger isolated strong to severe thunderstorms along a weak surface boundary over south central North Dakota. An isolated supercell produced large hail and severe thunderstorm winds as it tracked southeast from Burleigh County through Dickey County before moving into South Dakota by the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 2:06 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 306 PM CDT WED JUN 26 2013 .SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY) ISSUED AT 310 PM CDT WED JUN 26 2013 FORECAST HIGHLIGHT IN THE SHORT TERM FORECAST PERIOD WILL BE A CHANCE OF A FEW STRONG TO NEAR SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. CURRENTLY...UPPER LEVEL FORCING ASSOCIATED WITH AN UPPER LEVEL JET STREAK WILL COMBINE WITH A WEAK FRONTAL BOUNDARY PUSHING EAST ACROSS NORTH DAKOTA TO RESULT IN A CHANCE FOR SCATTERED THUNDERSTORMS NOW THROUGH EARLY THIS EVENING. LATEST WIND FIELDS DEPICT THE SFC BOUNDARY STRETCHING FROM MOUNTRAIL COUNTY SOUTHEAST THROUGH WILTON AND INTO THE JAMES RIVER VALLEY. THUNDERSTORM CHANCES WILL MOVE FROM WEST TO EAST AS THE SFC FRONT/WEAK BOUNDARY AND THE NOSE OF THE UPPER JET BOTH TRANSLATE EAST ACROSS CENTRAL NORTH DAKOTA. LINGERING CHANCES FOR THUNDERSTORMS EARLY THIS EVENING MAINLY ACROSS THE JAMES RIVER VALLEY...WITH DRY CONDITIONS AND MOSTLY CLEAR SKIES BY SUNSET. WHILE THE OVERALL THREAT FOR SEVERE THUNDERSTORMS IS LOW TODAY...CANNOT RULE OUT COMPLETELY...ESPECIALLY ALONG AND EAST OF HIGHWAY 83 WITH SFC AND MUCAPE VALUES AROUND 1000-1500 J/KG AND EFFECTIVE SHEAR 40-50KTS COMBINED WITH THE ABOVE MENTIONED SFC BASED LIFT AND UPPER LEVEL FORCING. DID GET A DIME HAIL REPORT WITH A STORM NEAR WILTON THE PAST HALF HOUR...BUT RIGHT NOW THE STORM IS A TYPICAL SINGLE CELL THUNDERSTORM WITH THE UPDRAFT PULSING. STRONG WEST-NORTHWEST FLOW ALOFT FOR THURSDAY COMBINED WITH A DECENT PRESSURE GRADIENT WILL RESULT IN DRY BUT BREEZY CONDITIONS. SEASONABLE DAYTIME HIGHS IN THE UPPER 70S TO MID 80S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 310 PM CDT WED JUN 26 2013 THE MAIN FOCUS OF THE EXTENDED PERIOD WILL BE THE TRANSITION TO NORTHWEST FLOW. THE WEATHER PATTERN WILL UNDERGO A TRANSITION LATE THIS WEEK INTO THE WEEKEND. QUASI ZONAL FLOW WILL TRANSITION TO NORTHWEST FLOW BY SATURDAY WITH A STEEP RIDGE TO THE WEST AND A LONGWAVE TROUGH SETTING UP ACROSS THE GREAT LAKE REGION. DURING THIS TRANSITION QUIET WEATHER IS EXPECTED WITH THE NEXT CHANCE OF PRECIP NOT ARRIVING UNTIL SATURDAY AS A WEAK BACKDOOR COLD FRONT IS FORECAST TO SWEEP THROUGH THE NORTHERN PLAINS SATURDAY EVENING. THE 12 UTC GFS AND ECMWF EXTENDS THE LONGWAVE TROUGH TO THE EAST INTO NORTHERN PLAINS BY TUESDAY. THIS WILL LEAVE THE NORTHERN PLAINS IN A NORTHWEST FLOW PATTERN. IN THIS FLOW PATTERN THE NORTHERN PLAINS IS SUSCEPTIBLE TO SEVERAL ROUNDS OF SHORTWAVE TROUGHS PROGRESSING ACROSS THE REGION. THEREFORE THE FORECAST HAS SLIGHT CHANCE TO CHANCE POPS BEGINNING SATURDAY AND LASTING THROUGH THURSDAY OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 310 PM CDT WED JUN 26 2013 VFR CONDITIONS ARE FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA FOR THE 18 UTC TAF CYCLE. ISOLATED THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON INTO EARLY THIS EVENING. HOWEVER...DUE TO LOW COVERAGE WILL JUST MENTION VCTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...AJ AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 243 PM CDT WED JUN 26 2013 NDZ004-011-012-271945- BOTTINEAU-WARD-MCHENRY- 243 PM CDT WED JUN 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING ACROSS FAR NORTH CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NDZ002-003-005-010-013-019>023-025-034>037-042-045>048-050-051- 271945- BURKE-RENVILLE-ROLETTE-MOUNTRAIL-PIERCE-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 243 PM CDT WED JUN 26 2013 /143 PM MDT WED JUN 26 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. A FEW STORMS ARE ALSO POSSIBLE THROUGH EARLY THIS EVENING ACROSS THE JAMES RIVER VALLEY. A FEW STRONGER STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NDZ001-009-017-018-031>033-040-041-043-044-271945- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 243 PM CDT WED JUN 26 2013 /143 PM MDT WED JUN 26 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NH/AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 237 PM CDT WED JUN 26 2013 NDZ021-035-036-262030- BURLEIGH-KIDDER-MCLEAN- 237 PM CDT WED JUN 26 2013 ...SPECIAL WEATHER STATEMENT... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN BURLEIGH COUNTY...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. * THE THUNDERSTORM WILL BE NEAR... REGAN BY 255 PM CDT... WING BY 320 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The Bismarck radar (KBIS), 44 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong winds to fifty miles per hour accompanied the large hail.
Strong thunderstorm winds resulted in small trees uprooted, a sixty-four foot antenna tower broken off, and damage to an outbuilding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457980, 457981, 457982, 457983.